Please use this identifier to cite or link to this item:
|Title:||Pharmacological agents in the prophylaxis/treatment of organophosphorous pesticide intoxication|
Ansari, Rais A
|Abstract:||<smarttagtype namespaceuri="urn:schemas-microsoft-com:office:smarttags" name="stockticker"> Organophosphorus pesticide poisoning causes tens of thousands of deaths each year across the world. Poisoning includes acute cholinergic crisis as a result of AChE inhibition, intermediate syndrome (IMS) due to neuromuscular necrosis and organophosphate-induced delayed neuropathy (OPIDN) due to inhibition of neuropathy target esterase (NTE). Standard treatment for acute poisoning involves administration of intravenous atropine, oxime 2-PAM to counter AChE inhibition and diazepam for CNS protection. However clinical trials showed ineffectiveness of the standard therapy regimen. Although new oximes that can reactivate both peripheral and cerebral AChE and other prophylactic agents such as human serum butyrylcholinesterase (Hu BChE), sodium bicarbonate, huperzine A (a reversible ChE inhibitor) with imidazenil (a GABA<sub>A </sub>receptor modulator) have been proved effective in animal models, systematic clinical trials in patients are warranted. For IMS which is non-responsive to standard therapy, supportive therapy specifically artificial respiration followed by recovery is indicated. For OPIDN which has a different target (NTE) than AChE, standard therapy is ineffective. However neuroprotective drugs such as corticosteroids proved partially effective. Pretreatment with protease inhibitor PMSF has been shown to protect the aging of NTE and prevent the development of delayed symptoms in hens. Since the biology of NTE is being explored, new pharmacological agents should be developed in future. OP pesticide poisoning is a serious condition that needs rapid diagnosis and treatment. Since respiratory failure is the major reason for mortality, artificial respiration, careful monitoring, appropriate treatment and early recognition of OP pesticide poisoning may decrease the mortality rate among these patients. </smarttagtype>|
|ISSN:||0975-1009 (Online); 0019-5189 (Print)|
|Appears in Collections:||IJEB Vol.48(07) [July 2010]|
Items in NOPR are protected by copyright, with all rights reserved, unless otherwise indicated.